Which medications in the drug class Antibiotics are used in the treatment of Acute Gastritis?

Updated: Jul 12, 2020
  • Author: Sarah El-Nakeep, MD; Chief Editor: BS Anand, MD  more...
  • Print
Answer

Antibiotics

Bacterial infections also can cause gastritis. The most common causative organism is H pylori. A number of therapeutic regimens are effective against H pylori. Single antimicrobial agents generally are not recommended because of the potential development of resistance.

Dual therapy includes a proton pump inhibitor plus amoxicillin (no longer recommended because eradication rates are only 30-80%) or a proton pump inhibitor plus clarithromycin (eradication rate of roughly 71%). Adding a second antimicrobial agent is recommended for successful eradication.

Triple regimens are preferred in clinical practice. One drug is a proton pump inhibitor or a bismuth-based drug, the second drug is clarithromycin, and the third drug is amoxicillin or metronidazole. Quadruple therapy regimens (ie, 2 antibiotics, bismuth, antisecretory agent) generally are effective; however, because more drugs are prescribed and taken, increased adverse effects and decreased patient compliance can occur. This regimen is used in the event that triple therapy fails.

The decision as to which medications to use is based on the following 4 criteria: (1) the different toxicities of the various medications, (2) the relative costs of each medication and regimen, (3) the emergence of antimicrobial-resistant bacteria, and (4) the level of patient compliance.

Amoxicillin (Amoxil, Trimox)

Interferes with the synthesis of cell wall mucopeptides during active multiplication, resulting in bactericidal activity against susceptible bacteria.

Tetracycline (Sumycin)

Inhibits bacterial protein synthesis by binding with 30S and possibly 50S ribosomal subunit(s).

Metronidazole (Flagyl)

Imidazole ring-based antibiotic active against various anaerobic bacteria and protozoa.

Clarithromycin (Biaxin)

Inhibits bacterial growth, possibly by blocking the dissociation of peptidyl t-RNA from ribosomes and causing arrest of RNA-dependent protein synthesis.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!